Peterborough Public Health Issues Drug Poisoning Alert
Written by Comms Team, May 2, 2022
Residents Urged to Carry Naloxone and Avoid Using Drugs Alone
Today Peterborough Public Health issued a warning following an increase in suspected drug poisonings over the weekend.
Between Friday April 29th and Saturday April 30th, Peterborough Public Health detected increases in drug-related Emergency Department Visits and Paramedic Calls for Service. During this period, there were 8 Emergency Department Visits and 7 Paramedic Calls for Service, representing a total of 13 unique incidents. In the last week (April 25-May 1), there were 10 drug-related Emergency Department visits and 10 Paramedic Calls for Service. This increase has prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms in the community.
If you use drugs, Peterborough Public Health recommends that you:
- Avoid using drugs alone
- If you use with a friend, do not use at the exact same time
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
- Carry a naloxone kit, keep it visible and close to you
- Avoid mixing drugs
- Test your drug by using a small amount first
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
- If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Residents can anonymously report drug poisonings and other bad drug reactions using the ‘Drug Reporting Tool’. Any information shared through the tool supports Peterborough Public Health and community partners in responding to and preventing drug poisonings in the Peterborough area. The Drug Reporting Tool can be accessed by clicking here.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact:
705-743-1000, ext. 352